Alert archive / California / High Surf Warnings in 2012

High Surf Warning 1, NWS San Francisco Bay Area, CA

March 31, 20126 counties in California

NWS San Francisco Bay Area, CA issued this high surf warning at Mar 31, 2012, 2:30 PM PDT for 6 counties in California. It took effect at Mar 31, 2012, 5:00 PM PDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2012, 2:30 PM PDT (21:30 UTC)
In effect from
Mar 31, 2012, 5:00 PM PDT
Expired
Apr 1, 2012, 3:06 PM PDT
In force
22 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WHUS46 KMTR 312130
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
230 PM PDT SAT MAR 31 2012

...VERY LARGE WAVES TO ARRIVE ALONG THE COAST TONIGHT INTO SUNDAY...

.AS OF 2 PM OFFSHORE BUOY 59 LOCATED ABOUT 350 NM WEST OF POINT
REYES WAS A REPORTING A SIGNIFICANT WAVE HEIGHT BETWEEN 25 AND 
33 FEET. THESE LARGE WAVES WILL RAPIDLY SPREAD TOWARDS THE
NORTHERN AND CENTRAL CALIFORNIA COAST...ARRIVING BY THIS EVENING.
WAVE HEIGHTS OF 20 FEET ARE EXPECTED ALONG THE ENTIRE COAST FROM
SONOMA COUNTY SOUTHWARD TO MONTEREY COUNTY WITH BREAKING WAVES UP
TO 25 FEET. THE HIGH TIDE TONIGHT IS 4.3 FEET AT 8:46 PM AT THE
GOLDEN GATE BRIDGE...JUST AROUND THE TIME SOME OF THE HIGHEST
WAVES ARE DUE TO ARRIVE. THE COMBINATION OF VERY HIGH WAVES...HIGH
TIDE...WESTERLY WINDS AND RECENT RUN-OFF WILL ALLOW FOR SOME MINOR
COASTAL FLOODING OR INUNDATION FOR FLOOD PRONE AND LOW LYING
LOCATIONS ALONG THE COAST.

CAZ006-505-509-530-010500-
/O.UPG.KMTR.SU.Y.0009.120401T0000Z-120402T1200Z/
/O.NEW.KMTR.SU.W.0001.120401T0000Z-120402T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
230 PM PDT SAT MAR 31 2012

...HIGH SURF WARNING IN EFFECT UNTIL 5 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 5 AM PDT
MONDAY. 

* WAVES AND SURF: WEST SWELL BUILDING TO 20 FEET ALONG THE COAST
  TONIGHT WITH BREAKERS AS HIGH AS 25 FEET. SEAS WILL PEAK EARLY
  SUNDAY MORNING BUT ONLY SLOWLY SUBSIDE SUNDAY INTO MONDAY.

* TIMING: THE LARGEST WAVES WILL ARRIVE TONIGHT AND PEAK OVERNIGHT
  BEFORE SLOWLY SUBSIDING SUNDAY INTO EARLY MONDAY.

* IMPACTS: LARGE BREAKERS WITH SIGNIFICANT RUN UP AND STRONG RIP
  CURRENTS.

* LOCATIONS: ALL BEACHES FROM SONOMA COUNTY SOUTHWARD TO MONTEREY
  COUNTY INCLUDING STINSON BEACH...OCEAN BEACH AND THE BIG SUR
  COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
R WALBRUN

HTTP://WWW.WEATHER.GOV/SANFRANCISCO
3 follow-up statements
641 
WHUS46 KMTR 010515
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1015 PM PDT SAT MAR 31 2012

...VERY LARGE WAVES ARRIVING ALONG THE COAST TONIGHT INTO SUNDAY...

.AS OF 9 PM OFFSHORE BUOY 22 LOCATED ABOUT 100 NM NORTHWEST OF
POINT ARENA WAS A REPORTING A SIGNIFICANT WAVE HEIGHT OF 24
FEET...AND EARLIER IN THE DAY BUOY 59 LOCATED AROUND 350 NM WEST
OF POINT REYES REPORTED WAVE HEIGHTS UP TO 33 FEET. THESE LARGE
WAVES ARE NOW RAPIDLY SPREADING IN OVER THE NORTHERN AND CENTRAL
CALIFORNIA COASTS. WAVE HEIGHTS OF 20 FEET ARE EXPECTED ALONG THE
ENTIRE COAST BY SUNDAY MORNING FROM SONOMA COUNTY SOUTHWARD TO
MONTEREY COUNTY...WITH BREAKING WAVES UP TO 25 FEET. HIGH TIDES AT
THE GOLDEN GATE BRIDGE WILL REACH 4.9 FT AT 7:23 AM SUNDAY...JUST
AROUND THE TIME SOME OF THE HIGHEST WAVES ARE DUE TO ARRIVE. THE
COMBINATION OF VERY HIGH WAVES...HIGH TIDE...WESTERLY WINDS AND
RECENT RUN-OFF COULD RESULT IN SOME MINOR COASTAL FLOODING OR
INUNDATION FOR FLOOD PRONE AND LOW LYING LOCATIONS ALONG THE
COAST.

CAZ529-011300-
/O.EXA.KMTR.SU.W.0001.000000T0000Z-120402T1200Z/
NORTHERN MONTEREY BAY-
1015 PM PDT SAT MAR 31 2012

...HIGH SURF WARNING IN EFFECT UNTIL 5 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 5 AM PDT
MONDAY. 

* WAVES AND SURF: WEST SWELL BUILDING TO 20 FEET ALONG THE COAST
  SUNDAY MORNING WITH BREAKERS AS HIGH AS 25 FEET. SEAS WILL PEAK
  ON SUNDAY AND THEN SLOWLY SUBSIDE SUNDAY EVENING INTO MONDAY.

* TIMING: THE LARGEST WAVES WILL ARRIVE DURING THE DAY ON SUNDAY
  BEFORE SLOWLY SUBSIDING SUNDAY NIGHT INTO MONDAY.

* IMPACTS: LARGE BREAKERS WITH SIGNIFICANT RUN UP AND STRONG 
  RIP CURRENTS. 

* LOCATIONS: ALL BEACHES FROM SONOMA COUNTY SOUTHWARD TO MONTEREY
  COUNTY INCLUDING STINSON BEACH...OCEAN BEACH AND THE BIG SUR
  COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

CAZ006-505-509-530-011300-
/O.CON.KMTR.SU.W.0001.000000T0000Z-120402T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1015 PM PDT SAT MAR 31 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY. 

* WAVES AND SURF: WEST SWELL BUILDING TO 20 FEET ALONG THE COAST
  SUNDAY MORNING WITH BREAKERS AS HIGH AS 25 FEET. SEAS WILL PEAK
  ON  SUNDAY AND THEN SLOWLY SUBSIDE SUNDAY EVENING INTO MONDAY.

* TIMING: THE LARGEST WAVES WILL ARRIVE DURING THE DAY ON SUNDAY
  BEFORE SLOWLY SUBSIDING SUNDAY NIGHT INTO MONDAY.

* IMPACTS: LARGE BREAKERS WITH SIGNIFICANT RUN UP AND STRONG 
  RIP CURRENTS. 

* LOCATIONS: ALL BEACHES FROM SONOMA COUNTY SOUTHWARD TO 
  MONTEREY COUNTY INCLUDING STINSON BEACH...OCEAN BEACH AND THE 
  BIG SUR COAST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
R WALBRUN/BLIER

HTTP://WWW.WEATHER.GOV/SANFRANCISCO
103 
WHUS46 KMTR 011011
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
311 AM PDT SUN APR 1 2012

...VERY LARGE WAVES WILL IMPACT THE COAST TODAY INTO MONDAY MORNING...

VERY LARGE WAVES ARE PRESENT IN THE NORTHERN AND CENTRAL CALIFORNIA
COASTAL WATERS. WAVE HEIGHTS OF 20 TO 25 FEET ARE EXPECTED ALONG
THE ENTIRE COAST THIS MORNING FROM SONOMA COUNTY SOUTHWARD TO
MONTEREY COUNTY...WITH BREAKING WAVES UP TO 28 FEET. HIGH TIDES AT
THE GOLDEN GATE BRIDGE WILL REACH 4.9 FT AT 7:23 AM SUNDAY...JUST
AROUND THE SAME TIME THAT THE HIGHEST WAVES ARE DUE TO ARRIVE.
THE COMBINATION OF VERY LARGE WAVES...HIGH TIDE...WESTERLY WINDS
AND RECENT RUN-OFF COULD RESULT IN SOME MINOR COASTAL FLOODING OR
INUNDATION FOR FLOOD PRONE AND LOW LYING LOCATIONS ALONG THE
COAST.

CAZ006-505-509-529-530-011815-
/O.EXT.KMTR.SU.W.0001.000000T0000Z-120402T1800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
311 AM PDT SUN APR 1 2012

...HIGH SURF WARNING NOW IN EFFECT UNTIL 11 AM PDT MONDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 11 AM PDT MONDAY. 

* WAVES AND SURF: WEST SWELL 20 TO 25 FEET ALONG THE COAST THIS
  MORNING WITH BREAKERS AS HIGH AS 28 FEET. 

* TIMING: THE LARGEST WAVES WILL ARRIVE DURING THE DAY TODAY AND
  WILL SLOWLY SUBSIDE OVER NIGHT INTO MONDAY.

* IMPACTS: LARGE BREAKERS WITH SIGNIFICANT RUN UP AND STRONG RIP 
  CURRENTS. 

* LOCATIONS: ALL BEACHES FROM SONOMA COUNTY SOUTHWARD TO 
  MONTEREY COUNTY INCLUDING STINSON BEACH...OCEAN BEACH AND THE 
  BIG SUR COAST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. AVOID CLIMBING ON
OR FISHING FROM ROCKS OR JETTIES. NEVER TURN YOUR BACK TO THE SEA. 

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
426 
WHUS46 KMTR 012206
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
306 PM PDT SUN APR 1 2012

...HIGH SURF ADVISORY IN EFFECT ALONG THE COAST UNTIL 11 AM
MONDAY...

CAZ006-505-509-529-530-021100-
/O.CAN.KMTR.SU.W.0001.000000T0000Z-120402T1800Z/
/O.NEW.KMTR.SU.Y.0010.120401T2206Z-120402T1800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
306 PM PDT SUN APR 1 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PDT
MONDAY.

* WAVES AND SURF: WEST SWELL 15 TO 20 FEET ALONG THE COAST
  OVERNIGHT INTO MONDAY MORNING.

* TIMING: THE LARGEST WAVES HAVE PEAKED AND WILL SLOWLY SUBSIDE
  OVERNIGHT INTO MONDAY MORNING.

* IMPACTS: LARGE BREAKERS WITH SIGNIFICANT RUN UP AND STRONG 
  RIP CURRENTS. 

* LOCATIONS: ALL BEACHES FROM SONOMA COUNTY SOUTHWARD TO MONTEREY
  COUNTY INCLUDING STINSON BEACH...OCEAN BEACH AND THE BIG SUR
  COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Mar 31, 12:15 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 12:15 PM PDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1215 PM PDT SAT MAR 31 2012

.DISCUSSION...AS OF 9:15 AM PDT SATURDAY...COASTAL RADARS INDICATE
FAIRLY WIDESPREAD RAINFALL THIS MORNING ACROSS OUR AREA AS A
STRONG COLD FRONT MOVES THROUGH THE CWA. WINDS HAVE PICKED UP AS
THE FRONT APPROACHED AND HAVE LOCALLY GUSTED TO AROUND 40 MPH AT
TIME (IN FACT A FEW ISOLATED SPOTS HAVE GUSTED OVER 50 MPH).
RAINFALL AMOUNTS TO THIS POINT HAVE BEEN MOSTLY UNDER 1/2" WITH
THE MAIN CONCENTRATION OVER THE NORTH BAY. BY THE END OF THE DAY
SOME SPOTS OVER THE NORTH BAY WILL LIKELY HAVE PICKED UP MORE THAN
AN INCH WITH MOST URBAN SPOTS BETWEEN 1/3" AND 2/3" (LOCALLY 1").
HIGHER AMOUNTS ARE ALSO LIKELY OVER COASTAL MOUNTAINS FOR SANTA
CRUZ AND MONTEREY COUNTIES.  DID UPDATE THE GRIDS FOR A LOWER SNOW
LEVELS AS THE PROFILER HAS ALREADY INDICATED VALUES MOVING INTO
OUR AREA LESS THAN EXPECTED. WOULD NOT BE SURPRISED IF A SOME OF THE
PEAKS GET A NICE DUSTING OR MINOR ACCUMULATIONS.

NUMERICAL GUIDANCE CONTINUES TO INDICATE FAVORABLE DYNAMICS THROUGH
THIS AFTERNOON AND INTO THE EVENING FOR CONVECTION SO THE
POTENTIAL AREA FOR THUNDER/SMALL HAIL WAS EXPANDED. WILL BE
INTERESTING TO SEE IF HE HAVE MUCH SURFACE HEATING DUE TO BREAKS
IN CLOUDS BEHIND THE MAIN FRONT TO HELP WITH THE CONVECTION.
LIGHTNING DETECTION DID PICK UP A FEW STRIKES OFF THE OREGON
COAST EARLIER TODAY. WILL UPDATE THE FORECAST TODAY AS NECESSARY
AS THE FRONT MOVES ACROSS.

.PREVIOUS DISCUSSION...THE COLD FRONT THAT IS APPROACHING THE
WEST COAST IS STILL OFF THE COAST AND LOCATED ABOUT 300 MILES DUE
WEST OF SAN FRANCISCO. SOME WARM FRONTAL RAINS WERE OCCURRING IN
THE NORTH BAY...BUT HAVE TAPERED OFF OVER THE PAST COUPLE OF
HOURS. MEANWHILE...THE FRONT CONTINUES TO APPROACH THE COAST AND
IS EXPECTED TO REACH THE NORTH BAY AROUND SUNRISE WITH WINDS
PICKING UP OUT OF THE SOUTH AHEAD OF THE SYSTEM. RAIN WILL THEN
SPREAD SOUTH REACHING THE GREATER SAN FRANCISCO BAY AREA BY MID
MORNING...AND THE MONTEREY BAY AREA AN HOUR OR SO LATER. STEADY
RAINS WILL TURN TO SHOWERS BY AFTERNOON...WITH RAINFALL ENDING
OVERNIGHT. RAINFALL ESTIMATES WITH THIS SYSTEM ARE EXPECTED TO
RANGE FROM 0.5 TO 1.25 INCHES...EXCEPT LESS THAN A HALF INCH IN
THE SOUTHERN INLAND VALLEYS AND PERHAPS AS MUCH AS 1.5 INCHES IN
NORTHWESTERN SONOMA COUNTY. SINCE THE FRONTAL PASSAGE IS FORECAST
TO MOVE THROUGH QUICKLY...LARGE AMOUNTS OF RAIN ARE NOT EXPECTED
IN ANY ONE PLACE FOR AN EXTENDED PERIOD OF TIME.

WINDS AHEAD OF AND WITH THE FRONT ARE FORECAST TO BE BRISK...IN
THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS POSSIBLE...WITH STRONGER WINDS
ALSO POSSIBLE IN THE HIGHER TERRAIN. BREEZY CONDITIONS WILL CONTINUE
THROUGH THE AFTERNOON BUT SWITCH TO NORTHWEST BEHIND THE FRONT.

HIGH PRESSURE IS FORECAST TO BUILD OVER THE EASTERN PACIFIC BY SUNDAY
BRINGING DRY CONDITIONS TO THE DISTRICT THROUGH ABOUT TUESDAY. THE
SOUTHERN EDGE OF STORM SYSTEMS FORECAST TO AFFECT THE PACIFIC
NORTHWEST COAST COULD BRING SOME RAINS TO THE NORTH BAY LATE TUESDAY
AND WEDNESDAY. BEYOND THAT...THERE ARE VAST DIFFERENCES IN MODEL
SOLUTIONS WITH THE GFS KEEPING HIGH PRESSURE AND DRY CONDITIONS
ACROSS THE DISTRICT WHILE THE ECMWF BRINGS A DEEP UPPER TROUGH
SOUTH ALONG THE NORTHERN CALIFORNIA COAST ON THURSDAY WHICH COULD
SPREAD RAIN FARTHER SOUTH THROUGH THE ENTIRE CWA BY FRIDAY. FOR
NOW...NO CHANGES MADE TO THE EXTENDED...BUT DEPENDING ON LATER
RUNS...WILL HAVE TO SEE.

&&

.AVIATION...AS OF 12:15 PM PDT SATURDAY...WINDS TURNED WEST
IMMEDIATELY BEHIND FRONT BUT ARE NOW TURNING SSW AHEAD OF UPPER
TROUGH AXIS. WILL HOLD ONTO MORE OF A SSW FLOW THE REST OF THE
AFTERNOON BEFORE SWITCH TO WEST OCCURS THIS EVENING WITH GUSTY
WINDS AT ALL TERMINALS...ESPECIALLY KSFO. STEADY RAINS DONE FOR
BAY AREA WITH A LULL FOR A FEW HOURS BEFORE MORE -SHRA LATER THIS
AFTERNOON AND EVENING...THEN ENDING ALL -SHRA BY ABOUT 06Z.

VICINITY OF KSFO...EXPECTING SSW WINDS THROUGH ABOUT 00Z AHEAD OF
UPPER TROUGH AXIS. THEN MORE -SHRA WITH SWITH TO WEST WINDS THIS
EVENING AS UPPER TROUGH PASSES. -SHRA SHOULD END BY 06Z. GOOD NEWS
IS CLEARING AND DRYING TREND OVERNIGHT THROUGH SUNDAY MORNING.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...BACK EDGE OF FRONT WILL PASS OVER
KMRY BY ABOUT 20Z...THEN WINDS WILL SWITCH BACK TO SW AHEAD OF
UPPER TROUGH PASSAGE THAT WILL OCCUR LATE THIS AFTERNOON/EARLY
EVENING WITH MORE -SHRA AND WIND SHIFT TO WEST. DRY AIR WORKS IN
OVERNIGHT WITH VFR CONDITIONS EXPECTED SUNDAY.

&&

.MARINE...AS OF 4:50 AM PDT SATURDAY...A STRONG LOW PRESSURE SYSTEM
CURRENTLY LOCATED NEAR 130 WEST 40 NORTH WILL PUSH TOWARDS THE
CENTRAL CALIFORNIA COAST TODAY. THIS LOW PRESSURE SYSTEM IS PRODUCING
WINDS OF 35 TO 40 KNOTS IN THE SOUTHERN PORTION OF THE STORM. THE STORM
IS ALSO TRAVELING BETWEEN 25 TO 35 KNOTS TOWARDS THE COAST. THIS RESULTS
IN A CONDITION CALLED DYNAMIC FETCH WHICH CAN RESULT IN RATHER LARGE
SWELL. FOR THE PAST FEW DAYS ENP AND SWAN WAVE MODELS HAVE BEEN PREDICTING
WAVES RANGING BETWEEN 18 TO 24 FEET IMPACTING THE COAST FROM SONOMA
COUNTY TO MONTEREY COUNTY SATURDAY EVENING.

WITH DYNAMIC FETCH IN PLACE AND CONSISTENT MODEL SOLUTIONS OVER
THE PAST FEW RUNS HAVE DECIDED TO CONTINUE A HIGH SURF ADVISORY VALID
THIS AFTERNOON THROUGH EARLY MONDAY MORNING. THESE LARGE STEEP
SWELLS WILL NOT BE GREAT SURFING WAVES BUT WILL PRODUCE LARGE
BREAKING WAVES AT SOME LOCATIONS AND SURGING WAVES ON STEEP WEST
FACING BEACHES SUCH AS MONASTERY BEACH IN CARMEL. MAJOR THREATS FROM
THESE WAVES WILL BE LARGE RUN-UP WHICH COULD WASH UNSUSPECTING BEACH
GOERS FROM BEACHES. THESE LARGE WAVES WILL ALSO BE CAPABLE OF WASHING
FISHERMEN FROM ROCKS AND JETTIES. AS ALWAYS STRONG RIP CURRENTS WILL
BE ASSOCIATED WITH THESE LARGE WAVES.

THE HIGH SURF ADVISORY WILL BE VALID FOR THE ENTIRE COASTLINE WITH
THE EXCEPTION OF THE SANTA CRUZ AREA. THE DIRECTION AND PERIOD OF
THESE WAVES WILL MAKE STEEP BEACHES ALONG THE SONOMA COAST AND
MONTEREY BIG SUR COASTLINE...SUCH AS MONASTERY BEACH...PARTICULARLY
SUSCEPTIBLE TO LARGE SURGING WAVES AND SIGNIFICANT RUN-UP. BEACH
GOERS SHOULD USE CAUTION WHEN VISITING THE BEACHES AND ALWAYS KEEP
AN EYE ON THE OCEAN.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...HIGH SURF ADVISORY...ALL COAST EXPECT NRN MRY BAY
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR
             SCA...MRY BAY
             SCA...SF BAY

&&

PUBLIC FORECAST: BELL/SIMS
AVIATION/MARINE: RWW
Hazardous weather outlook, Mar 31, 4:29 AM PDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
429 AM PDT SAT MAR 31 2012

CAZ006-505-509-529-530-011300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
429 AM PDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

A STRONG COLD FRONT WILL RAPIDLY MOVE THROUGH THE REGION
TODAY AND RESULT IN WIDESPREAD RAINFALL. A SHORT PERIOD OF HEAVY
RAIN IS POSSIBLE...RESULTING IN PONDING OF WATERS ON ROADWAYS.
LOCALLY STRONG AND GUSTY WINDS WILL ALSO OCCUR WITH WIND GUSTS UP
TO 40 MPH POSSIBLE FROM MID MORNING THROUGH LATE AFTERNOON. IN
ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING THE
AFTERNOON.

THE INCOMING STORM WILL GENERATE LARGE OCEAN SWELLS WHICH
ARE EXPECTED TO ARRIVE ALONG THE NORTHERN AND CENTRAL CALIFORNIA
COAST SATURDAY EVENING INTO SUNDAY. BREAKERS FROM 20 TO 25 FEET
ARE POSSIBLE ON WEST AND NORTHWEST FACING BEACHES IN THIS
TIME FRAME...AND WILL RESULT IN HAZARDOUS SURF CONDITIONS. A HIGH
SURF ADVISORY HAS BEEN ISSUED FOR COASTAL AREAS FROM 5 PM SATURDAY
TO 5AM MONDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LARGE OCEAN SWELLS WILL CONTINUE TO AFFECT THE CALIFORNIA COAST
THROUGH MONDAY MORNING. BREAKERS FROM 20 TO 25 FEET ARE POSSIBLE
ON WEST AND NORTHWEST FACING BEACHES...AND WILL RESULT IN
HAZARDOUS SURF CONDITIONS. A HIGH SURF ADVISORY IS IN EFFECT FOR COASTAL
AREAS THROUGH 5AM MONDAY.

* HIGH SURF ADVISORY....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506>508-510>513-516>518-528-011300-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
429 AM PDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

A STRONG COLD FRONT WILL RAPIDLY MOVE THROUGH THE REGION
TODAY AND RESULT IN WIDESPREAD RAINFALL. A SHORT PERIOD
OF HEAVY RAIN IS POSSIBLE...RESULTING IN PONDING OF WATERS
ON ROADWAYS. LOCALLY STRONG AND GUSTY WINDS WILL ALSO OCCUR WITH
WIND GUSTS UP TO 40 MPH POSSIBLE FROM MID MORNING THROUGH
LATE AFTERNOON. STRONGEST WINDS WILL BE IN THE HILLS AND
THROUGH COASTAL GAPS. IN ADDITION...THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

Nearby

High Surf Warnings in California, 2012Every high surf warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.